Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 172, NWS Wichita, KS

August 29, 2020Barton County, Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2020, 3:45 AM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2020, 3:45 AM CDT (08:45 UTC)
Expired
Aug 29, 2020, 4:45 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2819 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:07 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 29, 2:07 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
207 AM CDT Sat Aug 29 2020

.SHORT TERM...(Today through Sunday)
Issued at 207 AM CDT Sat Aug 29 2020

Expect scattered to numerous showers/thunderstorms to impact the
region today, as modest to strong 850-600 warm advection north of a
stationary front spreads east in response to shortwave energy
approaching from the west. Thinking activity will probably be most
widespread this morning across mainly central Kansas, with chances
shifting into mainly eastern/southeast Kansas this afternoon and
evening. Greatest potential for surface-based severe storms this
afternoon and evening will be further south across eastern Oklahoma.

While widespread severe weather appears unlikely across Wichita's
forecast area, magnitude of forcing in concert with adequate
elevated instability and effective deep layer shear will support a
threat of dime-quarter size hail and 50-60 mph winds with the
strongest activity throughout the day. Additionally, training
thunderstorms in concert with seasonably high precipitable water
values will support locally intense rainfall rates with pockets of
flooding/flash flooding possible.

Even though widespread shower/storm chances are unlikely tonight due
to today's activity likely driving the baroclinic zone south, held
onto low PoPs tonight into early Sunday to account for the
possibility of a few hit-or-miss storms as additional shortwave
energy approaches from the west. Large-scale subsidence in wake of
the upper wave should end all precipitation chances by early to mid-
morning Sunday.

Temperature-wise, clouds and precipitation amidst the post-frontal
airmass will keep highs in the 70s-80s today. Moderating readings
into the 80s are likely Sunday as return flow commences.

.LONG TERM...(Sunday night through Friday)
Issued at 207 AM CDT Sat Aug 29 2020

Per the latest deterministic and ensemble consensus, the active
weather pattern is expected to resume Sunday night, and continue
through Tuesday or Wednesday, as a pair of shortwaves and associated
strong frontal zones impact Mid-America. Timing and placement of
various synoptic features is starting to tighten up between the
various solutions.

That said, suspect lack of upper support and fairly warm
temperatures aloft will limit thunderstorm coverage Sunday night,
which is showing up in the latest solutions. Looks like the most
widespread chance for showers/storms will be Monday late
afternoon/evening through Tuesday, as an unseasonably strong/deep
upper trough approaches from the northwest. Anomalously strong flow
aloft in concert with strong forcing will support the potential for
strong to severe storms, although magnitude of instability is in
question due to uncertain frontal timing and the possibility of
widespread clouds/precipitation. Nevertheless, the synoptic pattern
warrants at least a mention of strong/severe storms, along with the
potential for locally heavy rain and pockets of flooding.

Temperature-wise, Monday and Tuesday will see the first taste of
fall-like temperatures, with widespread highs in the 70s likely.
Temperatures will moderate back into the 80s mid-late week.
Overnight lows will be in the 50s-60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1114 PM CDT Fri Aug 28 2020

A cold front will continue moving southward from central across
southern Kansas overnight. Scattered to numerous showers and
thunderstorms over western Kansas will move eastward across
central and southern Kansas late tonight through Saturday morning.
While mainly VFR conditions are expected to prevail away from any
convection, MVFR cigs and vsbys can be expected in storms with
even brief periods of IFR. Areas of MVFR cigs are expected to
develop across southern Kansas Saturday evening.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  64  84  66 /  50  30  10  40
Hutchinson      76  61  83  63 /  70  30  10  40
Newton          76  61  83  64 /  60  30  10  50
ElDorado        77  61  82  65 /  50  30  20  50
Winfield-KWLD   81  64  83  67 /  40  40  30  40
Russell         77  61  85  60 /  70  20  10  50
Great Bend      75  62  83  60 /  70  20  10  40
Salina          76  60  84  63 /  60  20  10  50
McPherson       76  60  83  62 /  70  20  10  50
Coffeyville     83  65  83  67 /  40  50  30  50
Chanute         79  62  83  65 /  50  40  30  50
Iola            78  61  83  65 /  50  40  30  50
Parsons-KPPF    81  64  83  67 /  40  40  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Aug 28, 10:27 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1027 PM CDT Fri Aug 28 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1027 PM CDT Fri Aug 28 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase across central Kansas after
midnight and toward dawn in portions of south central Kansas.
A few strong storms will be possible, capable of nickel size hail,
50 mph winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are expected Saturday mainly south of
I-70, with chances spreading south during the day. A few strong to
severe storms are possible mainly near the Oklahoma border Saturday
afternoon.

Additional periodic rounds of thunderstorms are possible Sunday
night through Thursday night. While there is considerable
uncertainty on the details, the overall weather pattern supports
the potential for a couple rounds of strong to severe storms.
Locally heavy rain and pockets of flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 29, 2:11 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 AM CDT Sat Aug 29 2020

KSZ082-091-290815-
Harper KS-Kingman KS-
211 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 315 AM CDT.

* At 209 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles south of Nashville, or 6
  miles north of Sharon...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Kingman, Harper, Attica, Norwich, Nashville, Murdock, Waterloo,
  Willowdale, Zenda, Spivey, Cleveland, Danville, Rago, Runnymede,
  Crystal Springs, Mt Vernon, Cheney Lake and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3739 9834 3739 9846 3755 9846 3773 9781
      3729 9781 3719 9834
TIME...MOT...LOC 0711Z 238DEG 30KT 3735 9844

KETCHAM
Special weather statement, Aug 29, 2:33 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
233 AM CDT Sat Aug 29 2020

KSZ032-047-290815-
Russell KS-Barton KS-
233 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 315 AM CDT.

* At 230 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 8 miles east of
  Pfeifer...moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Hoisington, Claflin, Lucas, Gorham, Dorrance, Olmitz,
  Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
  State Park, Wilson Lake, Odin and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3909 9903 3909 9849 3849 9848 3846 9903
TIME...MOT...LOC 0733Z 238DEG 49KT 3870 9902

KETCHAM
Special weather statement, Aug 29, 3:12 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
312 AM CDT Sat Aug 29 2020

KSZ083-092-290915-
Sumner KS-Sedgwick KS-
312 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 415 AM CDT.

* At 309 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southeast of Pretty Prairie to 6 miles south of Cheney to 5 miles
  southeast of Norwich...and moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
  Mulvane, Goddard, Maize, Clearwater, Cheney, Belle Plaine, Colwich,
  Conway Springs, Garden Plain, Mount Hope, Downtown Wichita, Kechi,
  Andale and Eastborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3773 9781 3773 9770 3790 9769 3791 9716
      3740 9715 3729 9780
TIME...MOT...LOC 0812Z 236DEG 29KT 3768 9796 3753 9779 3742 9777

KETCHAM
Special weather statement, Aug 29, 3:16 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
316 AM CDT Sat Aug 29 2020

KSZ032-047-290915-
Russell KS-Barton KS-
316 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 415 AM CDT.

* At 314 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Pawnee Rock, or 8 miles
  northeast of Larned...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Russell, Hoisington, Ellinwood, Claflin, Gorham, Pawnee
  Rock, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Galatia,
  Susank, Great Bend Airport, Russell Airport, Cheyenne Bottoms,
  Wilson State Park, Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3898 9903 3902 9849 3826 9848 3826 9901
TIME...MOT...LOC 0816Z 236DEG 29KT 3828 9900

KETCHAM
Special weather statement, Aug 29, 3:17 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
317 AM CDT Sat Aug 29 2020

KSZ082-091-290845-
Harper KS-Kingman KS-
317 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Eastern Kingman County in south central Kansas...

* Until 345 AM CDT.

* At 317 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Norwich, or 11
  miles southeast of Kingman...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Kingman, Harper, Norwich, Murdock, Waterloo, Cleveland, Danville,
  Mt Vernon, Kingman Airport, Rago, Runnymede, Cheney Lake and Cheney
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3726 9811 3773 9816 3773 9781 3728 9780
TIME...MOT...LOC 0817Z 236DEG 29KT 3752 9799

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:56 PM CDTSevere Thunderstorm WarningICTLincoln, Russell64 min
Aug 29, 2:11 AM CDTSpecial Weather StatementICTKingman64 min
Aug 29, 2:33 AM CDTSpecial Weather StatementICTBarton, Russell42 min
Aug 29, 3:12 AM CDTSpecial Weather StatementICTSedgwick63 min
Aug 29, 3:16 AM CDTSpecial Weather StatementICTBarton, Russell59 min
Aug 29, 3:17 AM CDTSpecial Weather StatementICTKingman28 min
Aug 29, 3:55 AM CDTSpecial Weather StatementICTLincoln50 min
Aug 29, 4:01 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner59 min
Aug 29, 4:38 AM CDTSpecial Weather StatementICTEllsworth, Rice67 min
Aug 29, 4:44 AM CDTSpecial Weather StatementICTSumner61 min
Aug 29, 4:46 AM CDTSpecial Weather StatementICTButler, Cowley59 min
Aug 29, 5:09 AM CDTSpecial Weather StatementICTMcPherson66 min
Aug 29, 5:28 AM CDTSpecial Weather StatementICTElk, Greenwood62 min
Aug 29, 6:23 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson67 min
Aug 29, 7:30 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson60 min
Aug 29, 8:23 AM CDTSpecial Weather StatementICTAllen52 min
Aug 29, 8:32 AM CDTSevere Thunderstorm WarningICTLabette, Neosho28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.